Hay River RCMP in new drug poisoning warning after lobby scare
Police in Hay River repeated a recent warning about tainted drugs after a man in the town detachment’s lobby needed treatment with Naloxone.
The incident, which took place on Tuesday, comes after a series of deaths in Hay River attributed to drug poisoning through toxic substances like fentanyl and carfentanil.
Health officials have launched a campaign warning people not to use drugs alone and urging residents to carry Naloxone if they have friends or family who are drug users.
In a Wednesday news release, police in the town said a man in the detachment’s front lobby “became unresponsive and exhibited signs of an opioid overdose.”
Officers used Naloxone, a drug designed to quickly and temporarily reverse the effects of such an overdose, before paramedics arrived. RCMP said the man regained consciousness at Hay River’s hospital but had no further update on his condition.
According to RCMP, the man said he had consumed psychedelics known as magic mushrooms. As that kind of drug wouldn’t normally cause this form of medical emergency, RCMP say it “is possible” the drugs used were contaminated with fentanyl or carfentanil.
“This incident highlights the dangers of ingesting any drugs, as there appears to be a variety of drugs in the NWT that have been contaminated with opioids recently,” RCMP stated.
“RCMP would also like to remind people that Naloxone is available for free at any health centre or pharmacy in the NWT. It is easy to administer and could save a life.”
Wednesday’s news release followed a separate statement in which police in Fort Simpson said raids last week had uncovered suspected fentanyl alongside other drugs.
The lacing of drugs like cocaine with toxic opioids has long been a problem in southern Canada and the rest of North America, but has only more recently become a public health emergency in the Northwest Territories.
“We are starting to see the illicit drug supply in the NWT being tainted,” Chief Public Health Officer Dr Kami Kandola warned last month.